after surgery and still in the hospital they start giving her insulin shots what affect will this have on the person? She is getting disoriented and literally seeing things that are not there could the insulin shots being doing this to her?
Very unlikely. Whenever a diabetic is admitted to the hospital for surgery or illness, they are most always put in insulin as any type of illness or stress causes your blood sugars to rise. It's easier medical mgmt for the patient to be put on sliding scale insulin, or whatnot. Oral meds will be replaced by insulin until the patient's medical condition is stable, they are on an oral diet and blood sugars are being controlled. When the patient is stable, they will reinstitute the med home regime. It's likely the experience your friend? (Not sure the relation) is having side effects to the anesthesia and/or pain meds. Can I ask what the procedure was? If you're concerned, talk to the doctor or nurse so they can walk you through the process of switching to insulin and that hallucinations/confusion are very well linked to anesthesia and whatever pain meds the patient is receiving. Now, if your friend's blood sugar is dropping too low causing hypoglycemic reaction, combined with above, then it may indirectly be related to insulin dosing but they will administer a glucose injection to bring the levels back up. The hospital I work at is very good about checking blood sugars and titrating insulin dosing. How old is the patient? Sometimes elderly have a more difficult time after a procedure due to the anesthesia and again pain meds. I feel I'm getting repetitive. Does that make sense?
Cupcake gave you a great answer. It is NOT the insulin causing this. This happens quite frequently from the combination of anesthesia and pain medications. If the person is elderly, even being away from their own environment can have an effect on them. I have seen people who are never confused go into the hospital and become very confused and disoriented just from the change in environment then couple that with the anesthesia and pain meds and you have a recipe for really whacking them out. When diabetics have a great stress on their bodies like an illness or surgery, it is a given that their blood sugars will skyrocket and insulin gives much better control than oral glycemics. She should begin to do better once the anesthesia moves out of her system (and this can take several days) and they start backing off on the pain meds. Sometimes it helps for them to change up her pain meds.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Glucophage - Is there a big differance between Metformin hcl & Metformin er? would it be harmful if?
Updated 16 Oct 2009 • 1 answer
Updated 22 Oct 2018 • 28 answers
Updated 29 May 2012 • 1 answer
Updated 30 Dec 2012 • 2 answers
Updated 24 Feb 2013 • 2 answers